Hail, Dodge
- When
- May 14, 9:29 AM CST
- Where
- Dodge County, 1 mi E of Randolph
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.533, -88.983
Several clusters of severe thunderstorms moved southeast through parts of south-central and southeast Wisconsin during the late morning and early afternoon hours. 75 inches!
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Several clusters of severe thunderstorms moved southeast through parts of south-central and southeast Wisconsin during the late morning and early afternoon hours. They produced predominately damaging, large hail stones, ranging in diameter from 3/4 inch on up to an incredible 3.75 inches! Most reports indicated that hailstones were in the 1 to 2 inch diameter range, and at many locations the hailstones left the ground white. Isolated wind damage was noted in Columbia County where large trees and some power lines were toppled near Friesland.The city of Watertown, which straddles the Dodge and Jefferson County line, sustained the worst hail damage. Hail fell for about 10 to 15 minutes, with the largest stones of 2.50 to 3.75 inches falling for about 1 to 2 minutes. One person was injured when the large hail stones landed on their head. Roughly 7500 motor vehicles were damaged - namely broken windows and numerous dents in the sheet metal. It was noted that some of the hood dents looked as if a person had driven their fist into the sheet metal! Seven (7) greenhouses belonging to a city florist received serious glass damage, as well as plant damage. In addition, many skylight windows in residential homes and businesses were shattered. On the north side of Watertown, the large hail stripped bark off trees. Local residents mentioned that they had never seen anything like this hailstorm. The ground was white, and the hail didn't melt completely for several hours. Many motor vehicles in the Waterford area of western Racine County sustained hail damage. In the city of Brookfield, a moving car was struck by lightning. The driver was unhurt, but the vehicle's electrical system was fried, a rear window was shattered, the two rears tires were left in shreds, and holes 6 inches deep and 3 feet wide were blown in the pavement. Small stream and urban flooding was noted in the city of Kenosha. Pike Creek flowed over its banks in Washington Park. Rainfall totals of 1 to 2 inches in 1 hour were noted across parts of southeast Wisconsin as the storms rolled southeastward.Synoptically, low pressure moved southeast from the South Dakota-North Dakota border, with a warm front extending southeast through southern Wisconsin to northern Indiana. A strong low-level jet pumped warm, moist, unstable air directly into southern Wisconsin up over the warm front position. Upper level lapse rates became steep as colder air moved in from the northwest. No thunderstorm activity was noted west of a line from Portage (Columbia Co.) to Waterloo (Jefferson Co.) to Delevan (Walworth Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 14, 2:30 AM CST, 6 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 AM CDT MON MAY 14 2001 FORECAST FOCUS ON TIMING AND EXTENT OF PRECIPITATION. IN THE SHORT TERM...COMPLEX AND UNSETTLED WEATHER PATTERN EVOLVING DESPITE SOME INCONSISTENCIES IN ETA/NGM/AVN PROGS. CURRENT STABLE AIRMASS WITH WARM FRONT AND ASSOCIATED CONVECTION HANDLED DECENTLY BY PROGS AT THE MOMENT. WHILE ETA REMAINS MOST AGGRESSIVE OF PROGS WITH EASTWARD PROGRESS OF WARM FRONT INTO CWA WITH TIME...FEEL THAT CURRENT CONVECTION OVER EASTERN IOWA/NORTHEAST MISSOURI WILL SLOW FRONT/S PROGRESSION TO THE EAST. THUS WILL CONTINUE TO FAVOR AVN SOLUTION OF FRONTAL PLACEMENT IN THE NEAR TERM. THIS ALLOWS CONFIDENCE IN TIMING OF PRECIPITATION TO BE MENTIONED IN ZONES WITH EASTERN PARTS OF CWA FORECAST TO REMAIN RAINFREE FOR THE MORNING HOURS. IN THE FAR TERM...PROGS PULL FRONT ACROSS CWA...THEN STALL IT BY TUESDAY AS IT BECOMES MORE PARALLEL WITH MIDDLE AND UPPER WIND FLOW. MEANWHILE SURFACE LOW RIDES ALONG BOUNDARY FROM MINNESOTA INTO WISCONSIN WITH TIME. THIS SETS UP AN UNSETTLED STRETCH OF WEATHER FOR CWA WITH TRICKY TEMPERATURE FORECAST PROBLEM...ESPECIALLY ALONG LAKESHORE AREAS. FRONT WILL REMAIN FOCUS FOR PERIODIC CONVECTION DEPENDENT NOT ONLY ON DAYTIME HEATING...BUT ALSO MYRIAD OF MINOR SHORT WAVES IN NORTHWEST FLOW. THUS TIMING OF PRECIPITATION OUT OF THE QUESTION FOR NOW...BUT WILL KEEP MODERATELY HIGH RAIN CHANCES IN FORECAST THROUGH TUESDAY NIGHT. LIKE DESCRIPTION OF SLIGHT RISK FROM SPC FOR TODAY AND TUESDAY AS INCREASING INSTABILITY AROUND FRONTAL BOUNDARY TO BE A GIVEN...BUT STRENGTH AND TIMING OF UPPER IMPULSES LESS OBVIOUS. COORDINATED WITH GRB AND LSE. .MKX...NONE. ZAJDEL
WIZ046-047-051-052-056>060-062>072-141700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT MON MAY 14 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DISCUSSION...A WARM FRONT WILL MOVE NORTHWARD ACROSS SOUTHERN WISCONSIN TODAY AND THIS EVENING. THE AIRMASS WILL GRADUALLY BECOME MOIST AND UNSTABLE...AND THIS MAY PRODUCE SCATTERED SEVERE THUNDERSTORMS ACROSS SOUTHERN WISCONSIN THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. OUTLOOK FOR TUESDAY...A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
22 hail, 1 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248189, 5248192, 5248190, 5248191, 5248195, 5248196, 5248193, 5248198, 5248194, 5248200, 5248199, 5248197, 5248201, 5248206, 5248202, 5248203, 5248207, 5248204, 5248208, 5248205, 5248209, 5248210, 5248212, 5248211, 5248213.